Health Canada Advisory: Antibiotic Ketek and Possible Association With Liver FailureFeb 8, 2006 | Health Canada
Health Canada is advising Canadians about a possible link between use of the antibiotic Ketek and potentially serious liver problems.
There have been international reports of patients using Ketek who experienced liver failure requiring transplant or resulting in death, although no such cases have been reported in Canada. Ketek (the brand name for telithromycin), which has been marketed in Canada since May 2003, is indicated for the treatment of pneumonia, throat and sinus infections and chronic bronchitis, as well as serious or multi-drug resistant infections.
An article in the Annals of Internal Medicine recently reported three cases of liver failure associated with Ketek. All three patients had jaundice (yellowing of the skin) and abnormal liver function. One patient recovered, one required a transplant, and one died. Health Canada is currently reviewing Canadian cases of less serious liver problems and other safety information for Ketek.
Meanwhile, Health Canada is providing the following interim recommendations to healthcare professionals and patients:
1) Ketek should not be used for patients who have pre-existing liver problems.
Patients taking Ketek should contact their health care provider immediately if they notice yellowing of their eyes or skin, or experience any other symptoms of liver problems, such as blurry vision, loss of appetite, dark urine, pale stools, itching or abdominal pain.
2) Patients who have been prescribed Ketek and are not suffering side effects such as those described should continue taking their medicine, unless otherwise directed by their health care provider.
3) Canadian healthcare professionals and patients will be advised if further precautionary measures are necessary.
Managing adverse reactions of marketed health products depends on the active participation of both healthcare professionals and consumers in reporting them. Spontaneously reported post- marketing adverse reactions are generally presumed to underestimate the risks associated with health product treatments.